e-Patients Discover Unrecognized Side Effects

Detecting drug complications is too important to leave to doctors or FDA administrators. We have learned the hard way that randomized controlled trials (RCTs) don’t detect all the adverse drug effects that may be important. Far too often, serious side effects brought on by popular drugs can go unrecognized for years.

A recent review in the Annals of Internal Medicine (June 16, 2009) reveals that statin-related muscle problems are far more common than most RCTs report. The connection between acid-suppressing drugs and fractures also went undetected until many years after the drugs were taken by millions. And it took the FDA years to recognize that severe bone, joint and muscle pain was linked to drugs for osteoporosis (Actonel, Boniva, Fosamax, Reclast).

That is why e-patients are essential to an early warning system about drug-induced side effects. A Research Letter in the Archives of Internal Medicine (June 22, 2009) gives the results of a patient survey conducted on the patient site askapatient.com. Over the course of three months, 367 people responded; more than 50 percent reported muscle and joint pain with fatigue associated with bisphosphonate osteoporosis drugs.

That is interesting enough, but the real point of the story lies in the contrast with data collected on a Web site frequented by physicians, sermo.com. One doctor posted a case of joint, bone and muscle pain in an influenza-like syndrome associated with a bisphosphonate. When other site visitors were asked about this reaction, more than half said other clinicians had never seen it.

That’s why patients feel so frustrated when they tell their doctors about a reaction and the doctors say, “It can’t be caused by the drug.” The author concludes, “Web sites such as askapatient provide a window into the patient experience and a potential resource for developing a better understanding of the true adverse effect profile of prescription drugs.”

http://archinte.ama-assn.org/cgi/reprint/169/12/1164

Print

Posted in: e-patient stories | general | patient networks | pts as teachers | trends & principles

 

 

Comments

5 Responses to “e-Patients Discover Unrecognized Side Effects”

  1. Ben says:

    An interesting idea. There is always a trade-off though. When you are doing a clinical trial on a new drug, you have to balance the need for a representative sample with the desire to not expose patients to any potential harms associated with the new drug.

    Any well-designed clinical trial will include pain-scale metrics or other measurements to detect side-effects. The problem with asking patients to report on side-effects is that a properly-designed clinical trial should do this already, but may use a sample size too small to detect all problems, whereas once the drug is approved you can collect data on larger patient populations but it’s already “too late” as the drug is available and in use…

  2. SusannahFox says:

    New post by @JoeGraedon “e-Patients Discover Unrecognized Side Effects” http://bit.ly/4mos5Q

  3. […] The post from e-patients.net stated last week week A Research Letter in the Archives of Internal Medicine (June 22, 2009) gives the results of a patient survey conducted on the patient site askapatient.com. Over the course of three months, 367 people responded; more than 50 percent reported muscle and joint pain with fatigue associated with bisphosphonate osteoporosis drugs. . . […]

  4. Judy Feder says:

    Joe, thanks for this important post. As a long-time e-patient, I’ve known anecdotally that information on little-known side effects is one of the key pieces of wisdom patients seek and share with one another. There’s nothing scarier, when you have a serious medical condition, to experience a symptom that your healthcare providers can’t explain. Your thoughts inevitably drift toward the worst possible outcome. Having others corroborate your experience is invaluable. I was able to test this intuition in a survey I did with Professors Andrea Meier and Bret Shaw earlier this year. (We’ll be presenting this paper at the Medicine 2.0 meeting in Toronto in September). Across very diverse e-patient communities (cancer, MS and Marfan’s Syndrome, information on side effects is the most frequently sought type of information, with almost 90% of respondents reporting that they look for this kind of information. I haven’t seen the statin survey you refer to, but if it’s part of Dr. Beatrice Golomb’s work, I know she has been a pioneer in this important effort.

  5. Monique Landry says:

    The last post today (July 11, 2009) mentions an MS e-patient community. I have a friend who, after more than a year, has a doctor who’s leaning toward a “probable diagnosis.” I think this community would help her with the uncertainty. How does she connect with this e-community? Thank you for any help you can offer.

    ML

Leave a Reply